Although Zonegran is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to become worse, which is one of the more dangerous Zonegran withdrawal symptoms. In order to prevent this, your healthcare provider will likely have you stop taking the medication gradually. If you experience any possible symptoms of Zonegran withdrawal during this time, contact your healthcare provider right away.
Zonegran Withdrawal: An IntroductionZonegran® (zonisamide) is a prescription medication for epilepsy used to control partial seizures. As with most seizure medications, you should not stop taking Zonegran without your healthcare provider's approval. Also, stopping the drug too quickly is not recommended. Although Zonegran is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to become worse.
Symptoms of Zonegran WithdrawalThe most significant symptom of Zonegran withdrawal is seizures. Suddenly stopping the drug can increase your risk of seizures and can cause dangerously long seizures (known medically as status epilepticus).
Limiting Zonegran WithdrawalUsually, your healthcare provider will suggest that you wean off Zonegran slowly in order to avoid seizures or other symptoms of Zonegran withdrawal. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping Zonegran slowly. The exact way your healthcare provider suggests you do this will vary, depending on your Zonegran dosage, how long you have been taking Zonegran, and whether you are starting a new seizure medication.
If you stop taking Zonegran before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Zonegran. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping it.